So at the last minute a handful of us decided it was time to do Neah Bay, WA again. It's kind of an annual thing for me, but because it's really difficult to time the best time to go, 3 out of the last 5 times I have gone have been full of fail (mostly rain).
In previous years we went too late in the year (September) and being that these have been day rides (800+kms) you need a lot of daylight to get 'er done.
So thsi year we decided on a Saturday departure from Blaine @ 11:15am to allow us a trip up Hurricane Ridge, before settling in for the night in Port Angeles. Hurricane Ridge was awesome. Similar to heading up the cascades to the dam, with equally beautiful views.
Sunday morning woke up to fog and cold temps. Argh! Neah bay is going to burn us again. While all of you were roasting here in Vancouver with temps over 30C, we were riding in 12C to 15C all morning, mix in a little coastal fog on our way to Neah Bay and it makes for yet another challenging ride considering we geared up for scorching temps.
To our surprise, they paved the last 25 miles into Neah Bay in the last year making it perfect (and I mean perfect). Smiles all around.
I would highly recommend you do this ride. It can be done as a day ride, but plan on 15 hours to complete it. You need to factor in weather too, as the forecast on the Olympic Peninsula can change in a matter of hours. Its best to make your Go, No-Go decision the day before.
Best part? No bugs
Worst part? The 45mile slab of 101 between Port Townsend and Port Angeles which is heavily patrolled, slow, congested, and while it takes about an hour, feels liek 3 hours every damn time.
It's worth it though
Planning needs to be pretty tight, example below:
Ferry Schedules: http://www.wsdot.com/ferries/schedul...x?route=pt-key
12:15pm Depart Blaine and ride 142kms (2 hours) to Coupeville ferry on Whidbey Island
2:15pm Arrive in Coupeville
2:45pm Ferry to Port Townsend 30mins
3:15pm Arrive in Port Townsend
3:30pm Ride to Hurricane Ridge and return to Port Angeles 153kms (2.5 hours)
6:00pm Arrive in Port Angeles
8:00am Depart Port Angelas for Neah Bay, return to Port Townsend 300kms, 5 hours
1:00pm Arrive Port Townsend
1:15pm Ferry to Coupeville (next ferry is 2:00pm)
1:45pm Arrive Coupeville
3:45pm Arrive Blaine
Shot from top of Hurricane Ridge